Torsades de pointes Torsades de pointes , or simply torsades is a French term that literally means "twisting of the points." It was first described by Dessertenne in 1966 and refers to a specific variety of ventricular tachycardia that exhibits distinct characteristics on the ECG.
Presentation <ul><li>The ECG reading in torsades demonstrates a rapid, polymorphic ventricular tachycardia with a characteristic twist of the QRS complex around the isoelectric baseline. It is also associated with a fall in arterial blood pressure, which can produce fainting. </li></ul><ul><li>Although torsades de pointes is a rare ventricular arrhythmia, it can degenerate into VF, which will lead to sudden death in the absence of medical intervention. </li></ul><ul><li>Torsades de pointes is associated with long QT syndrome, a condition whereby prolonged QT intervals are visible on the ECG. Long QT intervals predispose the patient to an R-on-T phenomenon, where the R wave representing ventricular depolarization occurs simultaneously to the relative refractory period at the end of repolarization (represented by the latter half of the T-wave). An R-on-T can initiate torsades. </li></ul>
Characteristic tracing showing the "twisting" (blue line) of a torsade de pointes
Characteristics <ul><li>Rotation of the heart's electrical axis by at least 180º </li></ul><ul><li>Prolonged QT interval (LQTS), </li></ul><ul><li>Preceded by long and short RR-intervals, </li></ul><ul><li>Triggered by an early premature ventricular contraction (R-on-T PVC) </li></ul>
Causes <ul><li>Long QT syndrome can either be inherited as congenital mutations of ion channels carrying the cardiac impulse/action potential or acquired as a result of drugs that block these cardiac ion currents. </li></ul><ul><li>Common causes for torsades de pointes include diarrhea, hypomagnesemia and hypokalemia. It is commonly seen in malnourished individuals and chronic alcoholics. Drug interactions such as erythromycin or moxifloxacin, taken concomitantly with inhibitors like nitroimidazole, dietary supplements, and various medications like methadone, lithium, tricyclic antidepressants or phenothiazines may also contribute. It can also be the side effect of some anti-arrhytmic medications such as sotalol, procainamide and quinidine. </li></ul><ul><li>Factors that are associated with an increased tendency toward torsades de pointes include: </li></ul><ul><li>Familial long QT syndrome </li></ul><ul><li>Class IA antiarrhythmics </li></ul><ul><li>Class III antiarrhythmics </li></ul><ul><li>Hypomagnesemia </li></ul><ul><li>Hypokalemia </li></ul><ul><li>Hypocalcemia </li></ul><ul><li>Hypoxia </li></ul><ul><li>Acidosis </li></ul><ul><li>Heart failure </li></ul><ul><li>Left ventricular hypertrophy </li></ul><ul><li>Slow heart rate </li></ul><ul><li>Female gender </li></ul><ul><li>Hypothermia </li></ul><ul><li>Subarachnoid hemorrhage </li></ul>
Treatment <ul><li>Treatment is directed at withdrawal of the offending agent, infusion of magnesium sulfate, antiarrhythmic drugs, and electrical therapy as needed. </li></ul><ul><li>Because of the polymorphic nature of torsades de pointes, synchronized cardioversion may not be possible, and the patient may require an unsynchronized shock (or defibrillation). </li></ul>
Lead II EKG showing Torsades being shocked by an Implantable cardioverte-defibrillator back to the patients baseline cardiac rhythm .
A particular slide catching your eye?
Clipping is a handy way to collect important slides you want to go back to later.